Acetaminophen Use in Adolescents Linked to Doubled Risk of Asthma


Acetaminophen Use in Adolescents Linked to Doubled Risk of Asthma

NEW YORK -- August 13, 2010 -- New evidence linking the use of acetaminophen to development of asthma and eczema suggests that even monthly use of the drug in adolescents may more than double risk of asthma in adolescents compared with those who used none at all.

Yearly use was associated with a 50% increase in the risk of asthma.

The research is published online ahead of the print edition of the American Journal of Respiratory and Critical Care Medicine.

"This study has identified that the reported use of acetaminophen in 13- and 14-year-old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms," said first author Richard Beasley, MD, Medical Research Institute of New Zealand, Wellington, New Zealand, on behalf of the International Study of Asthma and Allergies in Childhood (ISAAC).

As part of the ISAAC program, 2 written questionnaires and 1 video questionnaire were administered to more than 300,000 adolescents aged 13 and 14 years in 113 centres throughout 50 countries, asking them to quantify their use of acetaminophen (none; medium -- at least once in the last year; or high -- at least once in the last month) and their asthma, eczema, and allergy symptoms.

There was a significant association between acetaminophen use and risk of asthma and eczema. For medium users the risk of asthma 43% higher than non-users; high users had 2.51 times the risk of non-users. Similarly, the risk of rhinoconjunctivitis was 38% higher for medium users and 2.39 times as great for high users compared with non-users. For eczema, the relative risks were 31% and 99%, respectively.

As this was a cross-sectional study, causality could not be determined. However, there is mounting evidence that suggests a causal link.

There are a number of biologically plausible explanations for how acetaminophen might increase risk of asthma and allergy. Acetaminophen may have a systemic inflammatory effect, possibly increasing oxygen stress resulting from the depletion of glutathione-dependent enzymes, which may in turn lead to enhanced TH2 allergic immune responses. Furthermore, acetaminophen may suppress the immune response to, and prolong the symptomatic illness from, rhinovirus infections, which are a common cause of severe asthma exacerbations in childhood.

Given the increased risk associated with acetaminophen usage, Dr. Beasley and colleagues calculated that the population attributable risks were indicative of a remarkable impact from acetaminophen usage.

"The overall population attributable risks for current symptoms of severe asthma were around 40%, suggesting that if the associations were causal, they would be of major public health significance," said Dr. Beasley. "Randomised controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life."

SOURCE: American Thoracic Society